Each week we will aim to bring out a concise email that provides 4-5 key pieces of information addressing a specific issue in clinical therapeutics.
This week: Drugs and tremor
Tremor can occur for a variety of reasons. Essential tremor is actually the most common movement disorder, and may be amenable to medication treatment. On the other hand, there are many medications that can exacerbate tremor.
- Various medications can make tremors worse, and if possible these should be eliminated or minimized to the extent that is possible. Frequently encountered causes of iatrogenic tremor include lithium, antipsychotics, valproic acid and antidepressants. Excessive intake of caffeine may also contribute, particularly in the period after smoking cessation (where caffeine metabolism may be diminished).
- Other medical causes of tremor include hyperthyroidism and Parkinson’s disease, and these possibilities should be considered in the diagnostic work-up.
- Essential tremor is the most common movement disorder. It is a progressive disorder that usually has its onset in later adulthood. Patients experience tremors when the arms are held up (e.g. reading a newspaper) or during eating, drinking or writing. The tremors may worsen with stress or fatigue.
- Medications that may assist in the treatment of essential tremor include low dose primidone, propranolol, and long-acting benzodiazepines. Recent research suggests that there may also be a role for the anticonvulsant medication topiramate in the management of essential tremor.
Please consider these issues when preparing RMMR reports or education sessions. Contributions of content or suggested topics are welcome and should be sent directly to email@example.com.